Tbilisi Mathematical Journal

A discrete orthogonal polynomials approach for coupled systems of nonlinear fractional order integro-differential equations

L. Moradi, F. Mohammadi, and D. Conte

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


This paper develops a numerical approach for solving coupled systems of nonlinear fractional order integro-differential equations(NFIDE). Shifted discrete Chebyshev polynomials (SDCPs) have been introduced and their attributes have been checked. Fractional operational matrices for the orthogonal polynomials are also acquired. A numerical algorithm supported by the discrete orthogonal polynomials and operational matrices are used to approximate solution of coupled systems of NFIDE. The operational matrices of fractional integration and product are applied for approximate the unknown functions directly. These approximations were put in the coupled systems of NFIDE. A comparison has been made between the absolute error of approximate solutions of SDCPs method with previous published. The gained numerical conclusions disclose that utilizing discrete Chebyshev polynomials are more efficient in comparison to the other methods.

Article information

Tbilisi Math. J., Volume 12, Issue 3 (2019), 21-38.

Received: 9 August 2018
Accepted: 20 June 2019
First available in Project Euclid: 26 September 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 33C45: Orthogonal polynomials and functions of hypergeometric type (Jacobi, Laguerre, Hermite, Askey scheme, etc.) [See also 42C05 for general orthogonal polynomials and functions]
Secondary: 34A08: Fractional differential equations 34A34: Nonlinear equations and systems, general

coupled systems of nonlinear fractional order integro-differential equations discrete Chebyshev polynomials operational matrix CPU time


Moradi, L.; Mohammadi, F.; Conte, D. A discrete orthogonal polynomials approach for coupled systems of nonlinear fractional order integro-differential equations. Tbilisi Math. J. 12 (2019), no. 3, 21--38. doi:10.32513/tbilisi/1569463232. https://projecteuclid.org/euclid.tbilisi/1569463232

Export citation


  • S. G. Samko, A.A. Kilbas, O. I. Marichev, Fractional Integrals and Derivatives: Theory and Applications, Gordon and Breach, Langhorne, 1993.
  • I. Podlubny, Fractional Differential Equations, Academic Press, San Diego, 1999.
  • A. A. Kilbas, H. M. Srivastava and J. J. Trujillo. Theory and Applications of Fractional Differential Equations, Elsevier, San Diego, 2006.
  • R. L. Bagley and P. J. Torvik. A theoretical basis for the application of fractional calculus to viscoelasticity, J. Rheology, 27 (3) (1983), 201–210.
  • R. T. Baillie. Long memory processes and fractional integration in econometrics, J. Econometrics, 73 (1996), 5–59.
  • J. He, Nonlinear oscillation with fractional derivative and its applications, International conference on vibrating engineering. 98 (1998), 288-291.
  • J. He, Some applications of nonlinear fractional differential equations and their approximations, Bull. Sci. Technol., 15 (2) (1999), 86-90.
  • F. Mainardi, Fractional calculus: Some basic problems in continuum and statistical mechanics A. Carpinteri, F. Mainardi (Eds.), Fractals and Fractional Calculus in Continuum Mechanics, Springer-Verlag, Wien (1997), 291-348.
  • R. Panda and M. Dash, Fractional generalized splines and signal processing, Signal Process, 86 (2006), 2340-2350.
  • G. Bohannan, Analog fractional order controller in temperature and motor control applications, J. Vib. Control., 14 (2008), 1487-1498.
  • E.H. Doha, A.H. Bhrawy and S.S. Ezz-Eldien, A Chebyshev spectral method based on operational matrix for initial and boundary value problems of fractional order, Computers & Mathematics with Applications, 62(5)(2011), 2364-2373.
  • A. Arikoglu, I. Ozkol, Solution of fractional integro-differential equations by using fractional differential transform method, Chaos Solitons Fractals 40 (2009), 521-529.
  • D. Nazari, S. Shahmorad, Application of the fractional differential transform method to fractional-order integro-differential equations with nonlocal boundary conditions, J. Comput. Appl. Math. 234 (2010), 883-891.
  • R. C. Mittal, R. Nigam, Solution of fractional calculus and fractional integro-differential equations by Adomian decomposition method, Int. J. Appl. Math. Mech. 4 (2) (2008), 87-94.
  • L. Huang, X. F. Li, Y. L. Zhao, Approximate solution of fractional integro-differential equations by Taylor expansion method, Comput. Math. Appl. 62 (2011), 1127-1134.
  • Y. Yang, Y. P. Chen, Y. Q. Huang, Convergence analysis of the Jacobi spectral-collocation method for fractional integro-differential equations, Acta Math- ematica Scientia, 34B (3) (2014), 673-690.
  • X. H. Ma, C. M. Huang, Spectral collocation method for linear fractional integro-differential equations, Appl. Math. Model. 38 (2014), 1434-1448.
  • X. H. Ma, C. Huang, Numerical solution of fractional integro-differential equations by hybrid collocation method, Appl. Math. Comput. 219 (2013), 6750-6760.
  • P. Mokhtary, F. Ghoreishi, The $L_2$ convergence of the Legendre spectral Tau matrix formulation for nonlinear fractional integro-differential equations, Numer. Algorithms, 58 (2011), 475-496.
  • S. A. Deif, S. R. Grace, Iterative refinement for a system of linear integro-differential equations of fractional type, J. Comput. Appl. Math. 294 (2016), 138-150.
  • M. X. Yi, L. F. Wang, J. Huang, Legendre wavelets method for the numerical solution of fractional integro-differential equations with weakly singular kernel, Appl. Math. Model. 40 (2016), 3422-3437.
  • M. Aslefallah, E. Shivanian, Nonlinear fractional integro-differential reaction-diffusion equation via radial basis functions, Eur. Phys. J. Plus 130 (2015), 47.
  • L. Chen, J. An and Q. Zhuang, Direct Solvers for the Biharmonic Eigenvalue Problems Using Legendre Polynomials, Journal of Scientific Computing 70(3) (2017), 1030-1041.
  • A. H. Bhrawy, M.A. Zaky and J.A.T. Machado, Numerical solution of the two-sided space-time fractional telegraph equation via Chebyshev tau approximation, Journal of Optimization Theory and Applications 174(1) (2017), 321-341.
  • S. Ahdiaghdam, S. Shahmorad and K. Ivaz, Approximate solution of dual integral equations using Chebyshev polynomials, International Journal of Computer Mathematics, 94(3) (2017), 493-502.
  • N. Razmjooy and M. Ramezani, Analytical solution for optimal control by the second kind Chebyshev polynomials expansion, Iranian Journal of Science and Technology, Transactions A: Science 41(4) (2017), 1017-1026.
  • M. A. Ramadan, K. R. Raslan, T. S. El Danaf and M. A. A. El Salam, An exponential Chebyshev second kind approximation for solving high-order ordinary differential equations in unbounded domains, with application to Dawson's integral, Journal of the Egyptian Mathematical Society 25(2) (2017), 197-205.
  • H. Singh, K. Rajesh Pandey D. Baleanu, Stable numerical approach for fractional delay differential equations, Few-Body Systems 58(6) (2017), 156.
  • P. Muthukumar and B.Ganesh Priya, Numerical solution of fractional delay differential equation by shifted Jacobi polynomials. International Journal of Computer Mathematics, 94(3) (2017), 471-492.
  • K. Shah, H. Khalil and R. A. Khan, A generalized scheme based on shifted Jacobi polynomials for numerical simulation of coupled systems of multi-term fractional-order partial differential equations, LMS Journal of Computation and Mathematics, 20(1) (2017), 11-29.
  • D. Xiu, G. E. Karniadakis, The Wiener-Askey polynomial chaos for stochastic differential equations. SIAM Journal on Scientific Computing, 24(2) (2002), 619-644.
  • R. Goertz, O. Philipp, Spectral accuracy for the Hahn polynomials, arXiv preprint arXiv:1609.07291 (2016).
  • B. H. S. Asli, J. Flusser, New discrete orthogonal moments for signal analysis, Signal Processing 141 (2017), 57-73.
  • S. Momani, R. Qaralleh, An efficient method for solving systems of fractional integro-differential equations, Comput. Math. Appl. 52 (2006), 459-470.
  • J. Wang, T. Z. Xu, Y. Q. Wei and J. Q. Xie, Numerical simulation for coupled systems of nonlinear fractional order integro-differential equations via wavelets method, Applied Mathematics and Computation, 324 (2018), 36-50.
  • E. Keshavarz, Y. Ordokhani, M. Razzaghi, Bernoulli wavelet operational matrix of fractional order integration and its applications in solving the frac- tional order differential equations, Appl. Math. Model. 38 (2014), 6038-6051.
  • L. Zhu, Q. B. Fan, Solving fractional nonlinear Fredholm integro-differential equations by the second kind Chebyshev wavelets, Commun. Nonlinear Sci. Numer. Simul. 17 (2012), 2333-2341.
  • L. F. Wang, Y. P. Ma, Z. J. Meng, Haar wavelet method for solving fractional partial differential equations numerically, Appl. Math. Comput. 227 (2014), 66-76.
  • M.X. Yi, Wavelets operational matrix method for solving fractional differential equations with variable coefficients, Appl. Math. Comput. 230 (2014), 383-394.
  • P. Rahimkhani, Y. Ordokhani, E. Babolian, Numerical solution of fractional pantograph differential equations by using generalized fractional-order Bernoulli wavelet, J. Comput. Appl. Math. 309 (2017), 493-510.
  • Y. L. Li, N. Sun,Numerical solution of fractional differential equations using the generalized block pulse operational matrix, Comput. Math. Appl. 62 (2011), 1046-1054
  • A. H. Bhrawy and A. S. Alofi, The operational matrix of fractional integration for shifted Chebyshev polynomials, Applied Mathematics Letters, 26(1)(2013), 25-31.
  • S. Sedaghat, Y. Ordokhani, M. Dehghan, Numerical solution of the delay differential equations of pantograph type via Chebyshev polynomials. Commun. Nonl. Sci. Numer. Simul. 17 (2012), 4815-4830.
  • N. Gogin and M. Hirvensalo, On the generating function of Discrete Chebyshev Polynomials, Journal of Mathematical Sciences, 224(2) (2017).
  • A. F. Nikiforov, S. K. Suslov and V. B. Uvarov, Classical orthogonal polynomials of a discrete variable, Springer Berlin Heidelberg, 1991.
  • H.M. Srivastava and J. Choi, Series Associated with the Zeta and Related Functions, Kluwer, Boston, 2001.
  • J. Riordan, An Introduction to Combinatorial Analysis, New York: Wiley, 1980.
  • R. Goertz, P. Öffner, On Hahn polynomial expansion of a continuous function of bounded variation, ArXiv e-prints: arXiv:1610.06748 (2016).